The fever started two days ago, though she was unable to take temperatures at home and has just felt “hot.” Review of systems is positive for fatigue, arthralgia, and decreased urine output in the last day or so.
She recently completed a course of trimethoprim-sulfamethoxazole for an uncomplicated urinary tract infection. Vital signs are temperature 101.3F, heart rate 104 bpm, blood pressure of 114/74, and respiratory rate of 18. Physical exam is significant for a diffuse, non-pruritic maculopapular rash on the torso, but is otherwise normal. Lab studies show the following:
Sodium 141 mEq/L
Potassium 4.4 mEq/L
Chloride 99 mEq/L
Bicarbonate 23 mEq/L
BUN 30 mg/dl
Creatinine 2.1 mg/dl
Glucose 102 mg/dl
Urinalysis shows pyuria w/many eosinophils and no bacteria. What is the most likely etiology of this patient’s chemistry abnormalities?
A. Decreased renal perfusion secondary to dehydration
B. Post-obstructive nephropathy
C. Granulomatosis with polyangiitis (Wegener’s disease)
D. Sloughing of tubular epithelium into the tubule
E. Allergic immune response in the renal interstitium
Approach to the question:
Like most questions, particular attention should be paid to the first line. While fever is a nonspecific symptom, we know that the patient was “healthy” enough to go to primary care, as opposed to being brought in by ambulance. The presence of joint pain and oliguria are definitely telling signs, and can start to direct our differential.
Joint pain combined with fever leads me to believe there is some immunologic cause, whether a vasculitis, allergic reaction, or connective tissue disease. She is a female of childbearing age, so lupus and other autoimmune conditions should definitely be considered. Oliguria is almost certainly a sign that there is an element of acute kidney injury (we know it is acute, as she has no medical problems).
Moving on, we see she had a recent UTI for which she received antibiotics. UTI is a common occurrence in a 24-year old female, and we will keep the recent drug exposure in mind. Vitals confirm the fever with an appropriate tachycardic response to the increased metabolic demand. We note the rash, which might be a response to the recent antibiotic exposure, but could also play into an auto-immune condition. Significant lab findings include elevated BUN and creatinine, congruent with AKI. UA shows pyuria (white blood cells in the urine, not burning with urination, as I thought it was for the first 40% of medical school) and eosinophils. This is a sterile pyuria, evidenced by the lack of bacteria. From here, the diagnosis becomes quite clear.
A patient with fever, joint pain, rash, and sterile pyuria w/eosinophils after receiving an antibiotic has ACUTE INTERSTITIAL NEPHRITIS, the forgotten and poorly understood cause of renal failure in up to 15% of hospitalized patients with AKI. The best answer choice then becomes (E), an allergic immune response in the renal interstitium. As we dive into acute interstitial nephritis, you will see that on Step 1 and 2 as well as shelf exams, it should be an easy etiology to diagnose.
To further understand acute interstitial nephritis (AIN), let us delve into its name.
Acute meaning it comes on suddenly, interstitial meaning that it occurs in the interstitium (although the tubules are also somewhat affected), and nephritis, an inflammation of the kidney. This inflammation interferes with kidney functioning, causing an acute rise in creatinine. As the kidneys themselves are affected, this is an INTRArenal process, as opposed to prerenal, which we see in cases of dehydration, and post-renal (obstructive) causes. For mental compartmentalization, other important causes of intrarenal AKI include acute tubular necrosis and glomerulonephritis.
The presentation of AIN is usually in the setting of a recently started antibiotics or NSAIDs. While the classic triad only occurs in a small percentage of real-life patients, USMLE vignettes often will be so kind as to give you:
Sterile pyuria is another hallmark, especially with a reportable amount of eosinophils.
For good practice, let us effectively eliminate the other possible answer choices:
A) Decreased renal perfusion secondary to dehydration describes a prerenal process, seen in hypovolemic patients (think elderly nursing home patient with heavy GI losses) or those experiencing massive hemorrhage in the trauma setting.
B) Post-obstructive nephropathy, is a blockage in the genitourinary tract involving BOTH kidneys/ureters, or the urethra. Usual culprits are benign prostatic hyperplasia (BPH), prostate cancer, atonic bladder, or intra-abdominal mass effect.
While choice C) Granulomatosis with polyangiitis (Wegener’s disease) is an intra-renal cause of AKI, we do not expect it to occur so acutely, nor in response to recent initiation of a medication, and it often presents with concurrent sinus or pulmonary symptoms.
Choice D) Sloughing of tubular epithelium into the tubule describes ATN, another cause of intrarenal AKI. It’s primary causes are toxins and ischemia. It is often a sequelae of pre-renal azotemia.
Hopefully that clears things up, and you’ll never miss an acute interstitial nephritis question again. Any questions? Now, go smash your USMLE.